Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 52, NWS Salt Lake City, UT

October 9, 2006Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Oct 9, 2006, 7:09 PM MDT for Garfield County, Wayne County, Utah. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2006, 7:09 PM MDT (01:09 UTC)
Expired
Oct 9, 2006, 8:15 PM MDT
In force
66 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Garfield County, UT, Wayne County, UT

The radar

The Grand Junction radar (KGJX), 197 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2006-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2006-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 100111
FFWSLC
UTC017-055-100215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
709 PM MDT MON OCT 9 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN WAYNE COUNTY IN UTAH...
  NORTHEASTERN GARFIELD COUNTY IN UTAH...

* UNTIL 815 PM MDT.

* AT 659 PM MDT...A TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY     
  RAIN OVER THE WARNING AREA TO THE SOUTHEAST OF HANKSVILLE.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

THESE STORMS HAVE AN HISTORY OF PRODUCING VERY HEAVY RAINFALL IN 
SHORT PERIODS OF TIME. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS...STREAMS...AND DRY WASHES IN THE REMOTE AREAS OF THE WARNED 
COUNTIES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3813 11037 3793 11022 3824 10993 3849 11005
      3846 11038

$$
1 follow-up statement
000 
WGUS75 KSLC 100157
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
755 PM MDT MON OCT 9 2006

UTC017-055-100215-
GARFIELD UT-WAYNE UT-
755 PM MDT MON OCT 9 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
EASTERN WAYNE AND NORTHEASTERN GARFIELD COUNTIES...

AT 743 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER 
THE WARNED AREA...ESPECIALLY NEAR THE COLORADO AND GREEN RIVERS.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER 
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

LAT...LON 3813 11037 3793 11022 3824 10993 3849 11005
      3846 11038

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 4:09 PM MDT, 3 hours earlier.

Area forecast discussion, Oct 9, 4:09 PM MDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
409 PM MDT MON OCT 9 2006

.SYNOPSIS...A SERIES OF STORM SYSTEMS WILL KEEP MOISTURE AND
INSTABILITY IN PLACE OVER THE AREA THROUGH TUESDAY. A DRIER AND
MORE STABLE AIRMASS WILL DEVELOP THROUGH THE SATURDAY AS WEAK HIGH
PRESSURE BUILDS OVER THE REGION LATE TUESDAY.

&&

.DISCUSSION...MOIST AIRMASS CONTINUES TO PUSH OVER THE AREA AS A
SERIES OF TROUGHS ROTATE OVER THE STATE. THE SOUTHERLY TROUGH IS
KICKING OUT THROUGH ARIZONA AND IS PRODUCING SHOWERS AND
THUNDERSTORMS OVER THE SOUTHERN AND CENTRAL PARTS OF THE STATE
CURRENTLY. FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTH CENTRAL
AND EAST CENTRAL UTAH AS SOIL MOISTURE CONTENT REMAINS HIGH FROM
LAST WEEKS STORM. CURRENT QPF FORECASTS SEEM TO BE SOME OVERDONE
BY THE MODELS..BUT THE QPF MAXIMUM SEEMS CORRECT.

NORTHERLY SYSTEM CONTINUES TO SLIDE SOUTHWEST INTO NEVADA...AND GFS
AND NAM INDICATE THE SYSTEM SPINNING OFF-SHORE OF THE CENTRAL
CALIFORNIA COAST. BOTH TROUGHS ARE TAKING ADVANTAGE OF THE MOIST
AIRMASS IN PLACE...BUT THE NORTHERLY TROUGH SEEMS TO BRING A BIT
MORE DRIER AIR WITH IT CONSIDERING ITS ORIGINS FROM THE CANADIAN
INTERIOR. THE NORTHERLY TROUGH WILL NOT BE SO DRY BY LATE WEEK.

WITH THE NORTHERLY TROUGH DRIFTING OFF-SHORE AND THE SOUTHERLY
TROUGH DRIFTING EAST TONIGHT...WEAK HIGH PRESSURE WILL BUILD IN
TO FILL THE VOID. A WARMING TREND WILL BEGIN TO ESTABLISH TUESDAY
AND WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK.

SERIOUS DISCREPANCIES STILL EXIST BETWEEN TRACK OF THE NORTHERLY
TROUGH AFTER IT GOES OFF-SHORE...PICKS UP SUB-TROPICAL
MOISTURE...AND MOVES BACK ON-SHORE ON FRIDAY AFTERNOON. GFS STILL
WANTS TO PUSH THE TROUGH ALONG UNITED STATES-MEXICO BORDER WHILE
THE ECMWF BRINGS THE TROUGH FURTHER NORTH TO THE CALIFORNIA-NEVADA-
ARIZONA BORDER AND DROPS IT INTO CENTRAL NEW MEXICO. THE ECMWF
SOLUTION WOULD BE FAR WETTER AND COULD BRING ADDITIONAL RAINFALL
TO SOUTHERN AND CENTRAL UTAH...BUT BOTH MODELS AGREE THAT HIGH-
AMPLITUDE RIDGING ALONG THE BRITISH COLUMBIA COAST IN CANADA BREAKS
DOWN CHANGING THE AIRMASS TO A COLDER AIRMASS FOR LATER NEXT WEEK.

&&

.HYDROLOGY...MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE KEEPING
THE FLASH FLOOD THREAT ELEVATED FOR SOUTHERN AND EAST CENTRAL UTAH
AS SOIL MOISTURE CONTENTS REMAIN HIGH. LATEST RADAR IMAGERY
INDICATE SHOWERS AND THUNDERSTORMS STRENGTHENING OVER SOUTH
CENTRAL UTAH. FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 9 PM FOR
THE AFFECT AREAS.

&&

.AVIATION...CEILINGS WILL REMAIN PRIMARILY ABOVE 7000FT THROUGH
THIS EVENING...WITH ONLY 20 PERCENT OF LOWER CEILINGS IN RAIN
SHOWERS OR A BRIEF THUNDERSTORM. WINDS ARE EXPECTED TO REMAIN
NORTHERLY TONIGHT...DELAYING THE ONSET OF DRAINAGE WIND UNTIL THE
09-11Z TIME FRAME. HOWEVER...STRONGER SHOWERS ALONG THE WASATCH
FRONT OVERNIGHT MAY TURN THE WINDS SOUTHEASTERLY PRIOR TO 09Z AS
RAIN-COOLED AIR FILTERS INTO THE VALLEY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM MONDAY FOR UTZ012-UTZ013-UTZ018-
     UTZ020-UTZ021.

WY...NONE.

&&

HALL/SMITH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Oct 9, 4:36 AM MDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
436 AM MDT MON OCT 9 2006

UTZ012-013-018>021-101100-
CASTLE COUNTRY-SAN RAFAEL SWELL-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-
436 AM MDT MON OCT 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND EAST CENTRAL UTAH.

.DAY ONE...TODAY AND TONIGHT

MOISTURE SPREADING NORTH ACROSS THE OUTLOOK AREA WILL BRING
WIDESPREAD SHOWERS AND THUNDERSTORMS TO SOUTHERN AND CENTRAL UTAH
TODAY. RAINFALL ASSOCIATED WITH THESE STORMS IS EXPECTED TO BE
SUFFICIENT TO RESULT IN FLASH FLOODING WITHIN SLOT CANYONS AND
NORMALLY DRY WASHES. A FLASH FLOOD WATCH IS IN EFFECT FOR THE
OUTLOOK AREA THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY.
ANOTHER STORM SYSTEM MAY BRING ADDITIONAL RAINFALL TO MUCH OF
SOUTHERN UTAH LATE FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ001>011-014>017-WYZ021-101100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
SOUTHWEST UTAH-CENTRAL AND SOUTHWEST MOUNTAINS-SOUTHWEST WYOMING-
436 AM MDT MON OCT 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF
NORTHERN...CENTRAL AND SOUTHWEST UTAH...AS WELL AS FAR SOUTHWEST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
TODAY AND TONIGHT ACROSS THE OUTLOOK AREA. THE MOST NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS WEST CENTRAL UTAH
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DRYING TREND IS EXPECTED ACROSS THE REGION LATE TUESDAY THROUGH
THE END OF THE WEEK. AS A RESULT...NO HAZARDOUS WEATHER IS
EXPECTED DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Oct 9, 6:58 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
658 PM MDT MON OCT 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       BULLFROG                37.50N 110.72W
10/09/2006  M1.36 INCH       KANE               UT   MESONET

            SENSOR AT BULLFROG MARINA ON LAKE POWELL. RAINFALL TOTAL
            OCCURRED IN AN APPROX. 20 MINUTE TIME PERIOD.

&&

MCC

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.